Hepatitis patients put at risk by OTC pain pills

Tagged:  

Hepatitis patients put at risk by OTC pain pills

Patients with chronic hepatitis C often take the over-the-counter (OTC) non-steroidal drug ibuprofen, otherwise known as "Motrin" or "Advil," to combat joint pain that often accompanies the disease. Even a low dose could lead to unsuspecting liver damage.

"Patients frequently suffer from joint pain. Often, even physicians will prescribe ibuprofen," explains Thomas Riley, III, M.D., assistant professor of medicine at Penn State's College of Medicine.

In an article for the American Journal of Gastroenterology, Riley and his colleagues described three cases in which patients with hepatitis C took over-the counter ibuprofen. After doing so, they all had a flare-up of their hepatitis.

Although the authors suggested that doctors prescribe another OTC pain reliever -- "Tylenol" -- instead, they admitted that "many physicians don't want to prescribe Tylenol because it has a reputation of causing liver damage."

Riley also stated that patients with chronic hepatitis C usually have mild elevations in their liver enzymes in the blood. Yet, after taking the OTC ibuprofen, these patients experience a ten-fold rise in their enzymes, suggesting significant liver injury.

He adds that if too much medication is taken, the patient risks speeding up the process of going from chronic hepatitis to cirrhosis of the liver.

Riley says that about four million Americans are infected with hepatitis C. Some of the more common ways it is contracted are by IV drug use, a blood transfusion or getting a tattoo.

"Many patients can live with hepatitis for perhaps 50 years. However, if too much of the wrong medication is taken or if the patient consumes a lot of alcohol, the process from hepatitis to cirrhosis can speed up," says Riley.

SOURCES: "Possible Dangers Of Taking Over-The-Counter Medications For Hepatitis C Patients," Penn State College of Medicine, Sept. 16, 1998.

"Ibuprofen Induced Hepatoxicity in Those With Chronic Hepatitis C: A Case Series," American Journal of Gastroenterology, Sept. 1998.

The Chiropractic Journal.

Share this with your friends